Colorado, 2011

Damaging Winds and Lightning Strike in Colorado, July 10, 2011

July 10, 2011 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced intense microburst winds over parts of Boulder and Elbert Counties. Lightning damaged a boat in Dillon Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense microburst winds over parts of Boulder and Elbert Counties. Lightning damaged a boat in Dillon Reservoir. The blast blew several instruments off the top of the boat. All the electronics the boat were fried and a one inch diameter hole was burn in the hull of the boat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 2:08 AM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 2:08 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
308 AM MDT SUN JUL 10 2011

.SHORT TERM...SUBTROPICAL MOISTURE IN WSW FLOW ALOFT WILL CONTINUE
OVER THE AREA THRU TONIGHT.  TRYING TO TIME WEAK FEATURES EMBEDDED
IN THIS FLOW IS NEARLY IMPOSSIBLE HOWEVER ONE FEATURE LOOKS TO BE
MOVING ENE ACROSS NERN CO EARLY THIS MORNING WHILE ANOTHER ONE IS
MOVING ACROSS WRN COLORADO.  THUS WILL KEEP SCT POPS FOR MOST AREAS
THIS AFTN AND EVENING.  THE LAST FEW NIGHTS TSTMS HAVE CONTINUED
PAST MIDNIGHT OVER PORTIONS OF THE NERN PLAINS SO WILL KEEP CHC POPS
FOR THOSE AREAS OVERNIGHT.  SOUNDINGS SHOW AFTN CAPES FM 500-1000
J/KG ALONG THE FRONT RANGE WITH HIGHER VALUES FURTHER EAST OVER THE
PLAINS.  ONCE AGAIN MAY SEE SOME ISOLD SVR STORMS OVER THE PLAINS
WITH MARGINAL HAIL AND GUSTY WINDS.  A FEW SPOTS COULD SEE SOME
LOCALLY HEAVY RAINFALL MUCH LIKE OCCURRED ON SAT.  HIGHS TODAY LOOK
TO BE A FEW DEGREES WARMER OVER NERN CO BASED ON LATEST 850-700 MB
TEMPS.

.LONG TERM...MODELS SHOW THE UPPER RIDGE CENTER TO STAY OVER THE
LOWER MISSISSIPPI VALLEY MONDAY THROUGH TUESDAY.  MODELS AGAIN HAVE
A WEAK UPPER TROUGH/CLOSED LOW AROUND THE TEXAS PANHANDLE FROM
MONDAY AFTERNOON INTO MID DAY TUESDAY.  THE FLOW ALOFT WILL MAINLY
BE LIGHT AND SOUTHWESTERLY...HOWEVER...THE UPPER FLOW BECOMES WEAK
NORTHEAST TO SOUTHEASTERLY OVER THE EASTERN HALF OF THE CWA MONDAY
EVENING INTO TUESDAY MORNING.  THE QG VERTICAL VELOCITY FIELDS HAVE
WEAK UPWARD VERTICAL VELOCITY PROGGED FOR THE CWA MONDAY THROUGH
TUESDAY EVENING.  NORMAL DIURNAL LOW LEVEL WIND TRENDS SHOULD
PREVAIL MONDAY AND MONDAY NIGHT...THEN A SURGE OF SLIGHTLY COOLER
AIR AND UPSLOPE FLOW MOVES INTO THE PLAINS AND LOWER FOOTHILLS
TUESDAY...CONTINUING TUESDAY NIGHT.  FOR MOISTURE...THERE IS PLENTY
MONDAY THROUGH TUESDAY NIGHT.  LOW LEVEL DEW POINT PROGGS HAVE LOWER
50S TO MID 60F READINGS FOR THE PLAINS AND FOOTHILLS MONDAY THROUGH
TUESDAY NIGHT.  IN FACT...THERE IS AN AREA OF 70 F DEWPOINTS OVER
THE FAR NORTHEAST CORNER ON TUESDAY.  PRECIPITABLE WATER AMOUNTS ARE
IN THE 1.00 TO 1.50 INCH RANGE MONDAY THROUGH TUESDAY NIGHT.  THE
DECENT CAPE FOR LATE DAY MONDAY IS OVER THE FOOTHILLS...NORTHERN
URBAN CORRIDOR...AND NORTHERN BORDER ZONES.  PRETTY DECENT CAPE IS
PROGGED OVER ALL THE PLAINS LATE DAY TUESDAY.  LAPSE RATES ARE NOT
VERY STEEP THROUGH THE PERIODS...BUT THE LOW LEVEL STABILITY OVER
THE EASTERN PLAINS WITH THE SURGE ON TUESDAY IS GONE BY LATE IN THE
DAY.  THE QPF FIELDS ARE GROSSLY OUT OF AGREEMENT BETWEEN THE GFS
AND NAM...ONCE AGAIN.  THE NAM HAS VERY LITTLE MEASURABLE RAINFALL
ON MONDAY...WITH A BIT MORE ON TUESDAY.  THE GFS HAS TWO ORDERS OF
MAGNITUDE MORE RAINFALL IN SOME SPOTS BOTH DAYS.  SINCE I BELIEVE
THE FETCH OF MOISTURE WILL CONTINUE...WILL GO WITH PERSISTENCE.
TUESDAY LOOKS REALLY MOIST...SO THERE WILL LIKELY BE SOME AREAS WITH
PLENTY OF RAINFALL.  FOR POPS...PERSISTENCE.  WILL GO WITH 30-50%S
FOR LATE IN THE DAY...AND 10-20%S OVERNIGHT.  FOR
TEMPERATURES...WILL GO WITH PERSISTENCE ON MONDAY...THEN TUESDAY
LOOKS 2-4C COOLER.  FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY
...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST AND EAST OF COLORADO
ALL FOUR DAYS.  SOUTHWESTERLY FLOW ALOFT IS PROGGED ALL FOUR DAYS.
THE MEXICAN MOISTURE FETCH LOOKS TO CONTINUE THROUGH THE
PERIODS...BUT IT DOES LOOK A BIT DRIER WEDNESDAY AND THURSDAY.

&&

.AVIATION...ONCE AGAIN MAY SEE SCT TSTMS AFFECT THE AIRPORT ANYTIME
BETWEEN 21Z AND 02Z WITH BRIEF MVFR CONIDITONS IF A STRONGER STORM
MOVES ACROSS.  TEMP-DEWPOINT SPREADS MAY BE A BIT LARGER TODAY WHICH
MAY CAUSE GUSTY OUTFLOW WINDS OF 40-50 MPH FOR A BRIEF PERIOD OF
TIME AS WELL.

&&

.HYDROLOGY...SOME THUNDERSTORMS TODAY WILL PRODUCE HEAVY RAIN. MOST
OF THE STORMS WILL BE MOVING AT 15 MPH WHICH WILL LIMIT THE DURATION
OF HEAVY RAIN. THERE IS A LOW THREAT OF FLOODING IN THE FOOTHILLS
BURN AREAS AS MOST STORMS SHOULD PRODUCE LESS THAN ONE HALF INCH OF
RAIN.

SNOWMELT WILL REMAIN HIGH IN STREAMS DRAINING THE REMAINING HIGHER
ELEVATION SNOWPACK...AND AREAS THAT GET SIGNIFICANT RAIN THE NEXT
FEW DAYS WILL SEE RISES ON ALREADY SWOLLEN STREAMS. HIGH RELEASES
ALSO CONTINUE FROM RESERVOIRS IN GRAND AND SUMMIT COUNTIES. THIS
WILL KEEP RIVERS IN THESE AREAS AT BANKFULL. DILLON RESERVOIR IS
NEARLY FULL...THERE WOULD BE HIGHER RELEASES INTO THE BLUE RIVER IF
IT DOES FILL. CURRENT FORECASTS ARE FOR THE SNOWMELT TO DECREASE
BEFORE THAT TIME BUT IF THERE WERE HEAVY RAINFALL ACROSS THAT BASIN
THE PICTURE WOULD CHANGE.

FLOOD ADVISORIES...

   HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN
GRAND COUNTY UNTIL LATE SUNDAY EVENING.
   BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH
MONDAY NIGHT.
   BLUE RIVER IN SUMMIT COUNTY THROUGH MONDAY
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Jul 10, 9:42 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT SUN JUL 10 2011

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS DEVELOPING BY EARLY
THIS AFTERNOON IN THE MOUNTAINS AND FOOTHILLS AND THEN SPREAD
EASTWARD ACROSS THE NORTHEAST PLAINS FROM LATE AFTERNOON INTO THE
EVENING HOURS.  THE STORMS WILL BE VERY SIMILAR TO YESTERDAY...WITH
THE HEAVY RAIN BEING THE MAIN EVENT AS FREEZING LEVELS REMAIN
HIGH...AND STORM SPEEDS WILL BE SLIGHTLY SLOWER THAN YESTERDAY.
LOCALLY HEAVY RAIN UP TO AN INCH IN 30 MINUTES COULD OCCUR WITH A
FEW STORMS. STORMS WILL ALSO PRODUCE SOME SMALL HAIL AND GUSTY WINDS
WITH SLIGHTLY LARGER HAIL POSSIBLE OVER THE NORTHEAST PLAINS.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHEAST
PLAINS OF COLORADO WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP MONDAY AND TUESDAY. SOME OF THE THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING. DRIER AIR WILL MOVE INTO THE
AREA WEDNESDAY. HOWEVER...ISOLATED TO SCATTERED THUNDERSTORMS WILL
STILL BE POSSIBLE THROUGH THE REST OF THE THE WEEKEND AND INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL
REPORTS WILL BE APPRECIATED.

KRIEDERMAN/MEIER

In the hours before

Special weather statement, Jul 10, 12:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
157 PM MDT SUN JUL 10 2011

COZ035-036-039-040-102045-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
157 PM MDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHERN JEFFERSON COUNTY
  SOUTHEASTERN BOULDER COUNTY
  WEST CENTRAL ADAMS COUNTY
  WEST CENTRAL DENVER COUNTY
  BROOMFIELD COUNTY

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 45 MPH. THIS
STORM WAS LOCATED 4 MILES NORTH OF BERGEN PARK...OR 21 MILES WEST OF
DENVER...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH
OPEN SPACE...SUPERIOR...ROCKY FLATS...KITTREDGE...IDLEDALE...FEDERAL
HEIGHTS...EVERGREEN...BERGEN PARK...WHEAT RIDGE...WESTMINSTER...
WESTERN THORNTON...NORTHGLENN...NORTHERN LAKEWOOD...GOLDEN...
NORTHWESTERN DENVER...BROOMFIELD AND ARVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS FROM THE STORM MAY BLOW AROUND LOOSE OBJECTS SUCH
AS OUTDOOR PATIO FURNITURE AND TRASH CANS. WIND BLOWN RAINFALL MAY
ALSO SHARPLY REDUCE VISIBILITIES.

&&

LAT...LON 4000 10502 3986 10492 3970 10507 3961 10538
      3987 10539
TIME...MOT...LOC 1955Z 244DEG 31KT 3976 10532

BAKER

The radar

The Denver radar (KFTG), 130 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Summit

When
July 10, 1:00 PM MST
Where
Summit County, Dillon
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.620, -106.050

Lightning struck a boat in Dillon Reservoir.

Thunderstorm Wind, Boulder

When
July 10, 1:21 PM MST
Where
Boulder County, 1.48 mi SSE of Superior
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.930, -105.160

Thunderstorm Wind, Boulder

When
July 10, 1:30 PM MST
Where
Boulder County, 2.11 mi SE of Louisville
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -105.100

Thunderstorm Wind, Elbert

When
July 10, 2:52 PM MST
Where
Elbert County, 6.42 mi NNE of Kiowa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.440, -104.440

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339302, 319467, 319466, 319465.